Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 156, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2002, 8:46 PM CDT for Pawnee County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 8:46 PM CDT (01:46 UTC)
- Expired
- Jun 11, 2002, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:15 PM CDT | Hail 0.88 | Larned, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2833 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 120146 SVRDDC KSC145-120230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 846 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 PM CDT * AT 846 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PAWNEE COUNTY...OR ABOUT 6 MILES SOUTHEAST OF LARNED...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3820 9912 3803 9903 3804 9893 3824 9895 BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:32 AM CDT, 17 hours 14 minutes earlier.
Area forecast discussion, Jun 11, 3:32 AM CDT, 17 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 AM CDT TUE JUN 11 2002 DAYS 1-2... FORECAST CHALLENGE WILL NOT BE THE CHANCE FOR THUNDERSTORMS, RATHER THE AMOUNT OF THE CWA THAT WILL BE IMPACTED BY THE ACTIVITY. EARLY THIS AM, A NARROW BAND OF STORMS WAS FORMING EAST OF GLD AND NORTH OF I-70. MOISTURE CONVERGENCE IN THIS AREA WAS INCREASING AS THE NOCTURNAL LOW LEVEL JET WAS KICKING INTO HIGH GEAR. THINK THIS GENERAL AREA WILL BE HIGHLIGHT FOR ADDITIONAL THUNDERSTORMS YET THIS MORNING AND PART OF THE NORTHEAST CWA COULD ALSO GET CLIPPED. LATER ON TODAY THE ATMOSPHERE WILL BE RECOVERING ENOUGH TO GET ANOTHER ROUND OF STORMS GOING, ESPECIALLY LATE. THE LATEST H20 VAPOR LOOP DOES SHOW THE TROPICAL PLUME TO BE DEEPENING AND CONTINUING TO MOVE NORTH. MODELS HINT AT A MINOR S/WV TROF IN THIS FLOW. WITH HEATING AND COVERGENCE ALONG THE DRY LINE (WHICH HAS MOVED FARTHER WEST THAN HAD BEEN ADVERTIZED BY EARLIER MODELS), AND THE APPROCH OF ANY MINOR SHORTWAVE TROUGH, THUNDERSTORMS SHOULD BECOME WIDESPREAD TONIGHT (ALTHOUGH NOT ALL WILL GET RAIN). THE SEVERE THREAT WILL BE THERE, ESPECIALLY FOR LARGE HAIL AND LOCALLY HEAVY RAIN. YET ANOTHER ROUND WILL BE POSSIBLE WEDNESDAY EVENING/NIGHT ALTHOUGH THAT ROUND WOULD LIKELY BE FURTHER SOUTH. DAYS 3-7... ONLY CHANGES FOR THE EXTENDED WILL BE TO ADD SOME CLOUDS TO GOING PRECIPITATION CHANCES. NORTHWEST FLOW REGIME LOOKS TO PERSIST INTO THE WEEKEND WITH LOW LEVEL MOISTURE AND UPSLOPE FLOW REMAINING IN PLACE. IF UPPER LOW IS AS FAST AS CURRENT MODELS ADVERTISE, LATER SHIFTS MAY WANT TO CUT OFF THE PRECIP CHANCES AFTER THURSDAY NIGHT AS ASSOCIATED COLD FRONT BRINGS DRIER AIR INTO THE PLAINS. PRECIPITATION CHANCES MAY RETURN THIS WEEKEND AS MOISTURE TRIES TO MAKES ITS WAY BACK NORTH AROUND THE SURFACE RIDGE PER AVN AND UKMET RUNS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 89 62 79 60 / 20 50 30 30 GCK 90 60 78 59 / 30 50 30 30 EHA 95 61 83 60 / 20 50 30 30 LBL 94 61 82 62 / 20 50 30 30 HYS 85 60 76 56 / 20 70 30 30 P28 93 69 81 63 / 10 50 30 30 .DDC...NONE. 07/21
In the hours before
Local storm report, Jun 11, 3:55 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 15N SUBLETTE KS 1.00 IN HAIL
06/10/02 HASKELL SPOTTER REPORT.
0450 PM 4SSE PLYMELL KS 0.75 IN HAIL
06/10/02 FINNEY PUBLIC REPORT.
0455 PM 8N COPELAND KS 1.00 IN HAIL
06/10/02 GRAY PUBLIC REPORT.
0500 PM 3SSW RANSOM KS 70 MPH TSTM GUST
06/10/02 NESS PUBLIC REPORT.
0505 PM 10NNE SUBLETTE KS 70 MPH TSTM GUST
06/10/02 HASKELL REPORTED BY HASKELL
SHERIFFS OFFICE.
0559 PM 6WNW MONTEZUMA KS 60 MPH TSTM GUST
06/10/02 GRAY SPOTTER REPORT.
0640 PM 7SE CIMARRON KS 0.75 IN HAIL
06/10/02 GRAY SPOTTER REPORT.
0740 PM 13W BLOOM KS 1.75 IN HAIL
06/10/02 FORD ALSO HAD 70-80 MPH WIND
GUSTS. PUBLIC REPORT.
0800 PM 1NE HAVILAND KS 0.88 IN HAIL
06/10/02 KIOWA ALSO HAD 60 MPH WIND
GUSTS. PUBLIC REPORT.
0840 PM 2SE CULLISON KS 60 MPH TSTM GUST
06/10/02 PRATT PUBLIC REPORT.
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 57 min |
| Jun 11, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 64 min |
| Jun 11, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 32 min |
| Jun 11, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 50 min |
| Jun 11, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 63 min |
| Jun 11, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| Jun 11, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 43 min |
| Jun 11, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 16 min |
| Jun 11, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 62 min |
| Jun 11, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 57 min |
| Jun 11, 11:15 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| Jun 11, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 52 min |
| Jun 12, 12:17 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 58 min |
| Jun 12, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 12, 12:47 AM CDT | Severe Thunderstorm Warning | DDC | Lane | 43 min |
| Jun 12, 1:10 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 35 min |
| Jun 12, 1:25 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 50 min |
| Jun 12, 1:53 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| Jun 12, 2:09 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 51 min |
| Jun 12, 2:11 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Jun 12, 2:27 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 63 min |
| Jun 12, 3:29 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 61 min |
| Jun 12, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 39 min |
| Jun 12, 5:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Jun 12, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Jun 12, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.